A Answers (2)
YES! As with many medicines, both prescription and over-the-counter, it is possible to overdose on Benadryl. Benadryl is one of several brand names for the generic drug diphenhydramine, an antihistamine. You may be taking Benadryl for allergies, or you may be using it to help you fall or stay asleep. If you have taken too much Benadryl, you may notice the following symptoms: confusion, dry mouth, nausea, drowsiness, flushed face, fast heartbeat, diarrhea, feeling agitated, feeling unsteady, or movement problems.
Other people may have trouble understanding you when you speak (this is called incoherence), you may lose track of where you are and what day it is, and you may even lose consciousness.
If you think that you, or someone close to you, may have taken too much Benadryl, call for help right away. If you can, call the Poison Control Center as well. The experts there will be able to tell you what your next steps should be. Do your best to figure out when the person took the Benadryl, how much he took, and his age and weight.
You can overdose on Benadryl if you take too much of it. But your chances of recovery are high if you seek treatment quickly. The active ingredient in Benadryl is diphenhydramine. Many medications contain diphenhydramine to treat allergy or sleep problems. If you consume too many drugs containing this ingredient, you may feel agitated or confused. You may also experience some of these physical symptoms: Call poison control at 1-800-222-1222 and get to an emergency room right away.
- decreased urination and decreased sweating
- dry mouth
- fast heartbeat
- feeling flushed
- nausea, stomach pain or diarrhea
- trouble moving around and communicating
- vision problems
In extreme cases, Benadryl overdose can put you in a coma. However, it's highly unlikely that a Benadryl overdose will be fatal if you get treatment right away.
Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.